Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 20, NWS Miami, FL

May 6, 2011Glades County, Hendry County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 6, 2011, 4:37 PM EDT for Glades County, Hendry County, Palm Beach County, Florida. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2011, 4:37 PM EDT (20:37 UTC)
Expired
May 6, 2011, 5:06 PM EDT
In force
29 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Glades County, FL, Hendry County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 134 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:40 PM EDTHAIL 0.25Clewiston, FL
May 6, 4:45 PM EDTHAIL 13 Se Clewiston, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS52 KMFL 062037
SVRMFL
FLC043-051-099-062115-
/O.NEW.KMFL.SV.W.0020.110506T2037Z-110506T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
437 PM EDT FRI MAY 6 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.
  SOUTHEASTERN GLADES COUNTY IN SOUTH FLORIDA.
  NORTHEASTERN HENDRY COUNTY IN SOUTH FLORIDA.

* UNTIL 515 PM EDT

* AT 434 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL...AND DAMAGING WINDS TO 60 MPH.  THIS STORM WAS LOCATED NEAR 
  CLEWISTON...AND MOVING SOUTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  RURAL NORTHEASTERN HENDRY COUNTY
  RURAL EASTERN HENDRY COUNTY
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS TO 60 MPH...LARGE 
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 2677 8094 2676 8090 2674 8085 2668 8077
      2655 8088 2674 8103 2680 8095
TIME...MOT...LOC 2035Z 319DEG 12KT 2672 8093

$$

MJB
1 follow-up statement
787 
WWUS52 KMFL 062106
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
506 PM EDT FRI MAY 6 2011

FLC043-051-099-062115-
/O.CAN.KMFL.SV.W.0020.000000T0000Z-110506T2115Z/
HENDRY FL-GLADES FL-PALM BEACH FL-
506 PM EDT FRI MAY 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PALM BEACH...
SOUTHEASTERN GLADES AND NORTHEASTERN HENDRY COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS 
DISSIPATED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED...
ALTHOUGH STRONG WIND GUSTS TO 40 MPH AND PEA SIZE HAIL MAY
STILL OCCUR WITH THIS STORM.

LAT...LON 2677 8094 2676 8090 2674 8085 2668 8077
      2655 8088 2674 8103 2680 8095
TIME...MOT...LOC 2105Z 319DEG 12KT 2664 8086

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:36 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 6, 2:36 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
236 PM EDT FRI MAY 6 2011

.SHORT TERM...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTH
FLORIDA DUE TO LINGERING FRONTAL BOUNDARY MOISTURE INTERACTING
WITH THE EAST AND WEST COAST SEA BREEZES AS WELL AS A WEAK MID
LEVEL SHORTWAVE MOVING THROUGH THE AREA. THESE THUNDERSTORMS WILL
CONTINUE TO DEVELOP FOR THE REST OF THIS AFTERNOON AND SOME COULD
BECOME STRONG ALONG INTERIOR AND EAST COAST SECTIONS THROUGH THE
EARLY EVENING HOURS. THE HRRR MODEL IS INDICATING GREATER
INSTABILITY IN THE NORTHEAST PORTION OF THE CWA, THIS IS WHERE THE
GREATEST CHANCE FOR THE STRONG THUNDERSTORMS WOULD BE. ANY STORM
THAT HAS DEVELOPED WILL DIMINISH THIS EVENING, HOWEVER THERE COULD
BE SOME SHOWER ACTIVITY REDEVELOPING DURING THE OVERNIGHT HOURS
OVER THE ATLANTIC AND GULF COASTAL WATERS. ON SATURDAY THERE WILL
STILL BE SOME LINGERING MOISTURE IN THE AREA FROM THE OLD FRONTAL
BOUNDARY. THIS MAY RESULT IN SOME ISOLATED SHOWERS, HOWEVER THE
ATMOSPHERE WILL BE MORE STABLE SO THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED.

&&

.LONG TERM...

ON SUNDAY A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO SOUTH
FLORIDA BRINGING DRIER CONDITIONS WITH WARMER TEMPERATURES DURING
THE AFTERNOON. THIS AREA OF HIGH PRESSURE WILL BE MOVING OFF TO
THE EAST SLOWLY AS THE FIRST PART OF NEXT WEEK PROGRESSES.
THEREFORE THE DRY AND WARM WEATHER CONDITIONS WILL CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK WITH VERY MINIMAL CHANCES OF
PRECIPITATION.

.MARINE...
EASTERLY WINDS OF 10 TO 15 KNOTS THIS AFTERNOON WILL BEGIN TO
DIMINISH AND BECOME MORE SOUTHERLY THIS EVENING. SEAS IN THE
ATLANTIC WILL ALSO CONTINUE TO SUBSIDE THROUGHOUT THE NIGHT. SEAS
ACROSS THE ATLANTIC WATERS ARE EXPECTED TO BE 2 TO 4 FEET TONIGHT
INTO TOMORROW. WINDS ON SATURDAY ARE EXPECTED TO INCREASE TO 10 TO
15 KNOTS DURING THE AFTERNOON OUT OF THE EAST NORTHEAST.

&&

.FIRE WEATHER...
DRIER AIR IS EXPECTED TO MOVE INTO SOUTH FLORIDA ON SATURDAY. THIS
WILL ALLOW FOR MINIMUM RELATIVE HUMIDITIES TO DROP TO NEAR 35
PERCENT ACROSS GLADES AND HENDRY COUNTIES DURING THE AFTERNOON
HOURS. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW
CRITERIA ON SUNDAY AFTERNOON ACROSS PORTIONS OF GLADES COUNTY.
OTHER AREAS NEAR THE LAKE WILL SEE MINIMUM RELATIVE HUMIDITIES
NEAR CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  70  84  73  86 / 30 20 10 -
FORT LAUDERDALE  72  85  74  86 / 30 20 10 -
MIAMI            70  86  72  87 / 30 20 10 -
NAPLES           70  86  69  87 / 20 20 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...55/CWC
AVIATION/RADAR/FIRE...30/KOB
Hazardous weather outlook, May 6, 12:50 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1250 PM EDT FRI MAY 6 2011

FLZ063-066>075-168-172>174-070800-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1250 PM EDT FRI MAY 6 2011

...FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON/EVENING...
...SLIGHT RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND CONTINUE INTO THE EARLY EVENING WITH THE HIGHEST RISK OVER THE
INTERIOR AND NORTHEAST PORTIONS OF SOUTH FLORIDA. A FEW
THUNDERSTORMS MAY CONTAIN OCCASIONAL TO FREQUENT LIGHTNING STRIKES,
LOCALLY HEAVY RAINFALL, GUSTY WINDS, AND SMALL HAIL.

WIND: GUSTY WINDS OF 40 TO 50 MPH MAY OCCUR WITH THE STRONGEST
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

HAIL: PEA TO DIME SIZE HAIL IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

RIP CURRENTS: EAST SOUTH WINDS OF 10 WILL RESULT IN A SLIGHT RISK OF
RIP CURRENTS AT THE BEACHES OF MIAMI DADE, BROWARD, AND PALM BEACH
COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME RISK OF RIP CURRENTS WILL REMAIN AT THE SOUTHEAST FLORIDA
BEACHES THROUGH THE WEEKEND.

DUE TO ONGOING WILDFIRES, DENSE SMOKE AND FOG ARE POSSIBLE ACROSS
PORTIONS OF INLAND COLLIER COUNTY, MAINLY DURING THE LATE NIGHT
AND EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND HAIL
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 6, 3:40 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT FRI MAY 6 2011

FLZ063-066-062030-
HENDRY FL-GLADES FL-
340 PM EDT FRI MAY 6 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GLADES COUNTY
  NORTH CENTRAL HENDRY COUNTY

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES EAST OF ORTONA...AND MOVING NORTHEAST
  AT 10 MPH.

* THE STORM WILL AFFECT...
  MOORE HAVEN...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND WINDS OF 35
TO 40 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2700 8103 2698 8108 2692 8107 2693 8110
      2689 8111 2688 8109 2685 8109 2682 8105
      2682 8101 2681 8100 2668 8124 2689 8137
      2704 8106
TIME...MOT...LOC 1938Z 241DEG 8KT 2681 8119
Special weather statement, May 6, 4:27 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
427 PM EDT FRI MAY 6 2011

FLZ063-066-067-062115-
HENDRY FL-GLADES FL-INLAND PALM BEACH COUNTY FL-
427 PM EDT FRI MAY 6 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL PALM BEACH COUNTY
  SOUTHEASTERN GLADES COUNTY
  NORTHEASTERN HENDRY COUNTY

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLEWISTON...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  CLEWISTON...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS
TO 45 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

LAT...LON 2680 8095 2677 8094 2674 8085 2671 8081
      2671 8078 2669 8075 2670 8073 2669 8072
      2646 8087 2667 8111 2682 8099
TIME...MOT...LOC 2027Z 302DEG 18KT 2669 8100

MJB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:39 AM EDTAreal Flood AdvisoryMFLMiami-Dade111 min
May 6, 9:43 AM EDTAreal Flood AdvisoryMFLMiami-Dade62 min
May 6, 3:40 PM EDTSpecial Weather StatementMFLGlades50 min
May 6, 4:27 PM EDTSpecial Weather StatementMFLHendry48 min
May 6, 4:44 PM EDTSpecial Marine WarningMFL46 min
May 6, 5:23 PM EDTSpecial Weather StatementMFLCollier37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.